Colorado, 2024

Wildfire in Colorado, August 1 to 3, 2024

August 1 to 3, 2024 · NWS GJT · 1 event in 1 county or zone

The Currant Creek Fire started in late July due to unknown causes 5 miles northwest of Cedaredge, Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5.0 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Currant Creek Fire started in late July due to unknown causes 5 miles northwest of Cedaredge, Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 10:07 PM MST, 1 hour 53 minutes earlier. Its key messages:

  • Hot and dry conditions remain in place with lighter winds expected through the end of the week.
  • Moisture increases heading into the weekend with shower and thunderstorm chances rising from Saturday into Sunday and becoming fairly widespread early next week.
  • The return of lightning is likely to result in additional fire starts this weekend.
Area forecast discussion, Jul 31, 10:07 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1107 PM MDT Wed Jul 31 2024

.KEY MESSAGES...

- Hot and dry conditions remain in place with lighter winds
  expected through the end of the week.

- Moisture increases heading into the weekend with shower and
  thunderstorm chances rising from Saturday into Sunday and
  becoming fairly widespread early next week.

- The return of lightning is likely to result in additional fire
  starts this weekend.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 352 PM MDT Wed Jul 31 2024

The airmass over the region remained unusually dry, though a
small increase in moisture was noted in the 12Z/GJT sounding.
Flow aloft over the area was from the west in response to the
mid-level short wave trough which moved over the northern
Rockies earlier in the day. Nothing but dry air upstream so not
expecting showers/thunderstorms anywhere in the forecast area
through sunset, and definitely not during the overnight hours.

As the short wave moves farther over the Plains tonight, flow
aloft veers to the south and southwest and begins to lift
moisture pooled over western New Mexico and eastern Arizona
northward to just south of the forecast area. Then on Thursday,
mid-level high pressure expands northwestward across the area
causing flow aloft to reverse across the southern zones
preventing moisture from infiltrating much beyond the southern
borders of Utah and Colorado. Consequently, except for some
isolated to low-end scattered showers/thunderstorms over the San
Juan Mountains along the edge of the Continental Divide
Thursday afternoon/early evening, dry and hot conditions will
continue. Highs will run around 5 degrees or higher above normal
with near record warmth for some locations.

Showers/thunderstorms over the San Juans will dissipate by
sunset Thursday evening with skies clearing shortly after.
Overnight lows tonight will be near normal as the dry air
does little to hamper the outflow of long wave radiation from
the surface. Thursday nights lows, on the other hand, should be
a bit milder as moisture begins to filter into the region.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 352 PM MDT Wed Jul 31 2024

The high lifts northward over the area Friday and Saturday which
will allow moisture to expand north and eastward. As a result,
expect showers and thunderstorms will become fairly widespread
over the San Juan Mountains Friday and Saturday with more
scattered coverage over the southeast Utah mountains on
Saturday. Meanwhile, moisture will also be moving northward
over the Great Basin and western Utah from Friday into Saturday.
As the high is forced east of the Continental Divide by a short
wave trough moving northeastward over the Pacific Northwest on
Saturday night, the moisture over Utah is carried eastward and
into the forecast area. As result, showers and thunderstorms
will spread into the northern portion of the forecast area and
moist convection will become fairly widespread. High pressure
spreads back overhead early next week and with little advection
indicated in any direction, the moisture which arrives Sunday
will continue to fuel showers/thunderstorms early next week.
Precipitable water levels range from around an inch over the
southernmost zones to near 0.75" in the north, so some potential
for localized excessive rainfall. Meanwhile, temperatures will
remain at near record levels Friday and Saturday before trending
downward Sunday and beyond.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1105 PM MDT Wed Jul 31 2024

VFR conditions and generally light terrain-driven winds are
expected through the taf period. Some clouds may build in the
across the south and wind gusts upwards of 20-25 mph are
possible in the afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...NL
LONG TERM...NL
AVIATION...TGJT
Hazardous weather outlook, Jul 31, 2:13 AM MST, 21 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
313 AM MDT Wed Jul 31 2024

COZ001>014-017>023-UTZ022>025-027>029-011100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
313 AM MDT Wed Jul 31 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Monsoonal moisture starts moving into the region towards the end
of the week. Showers and storms are looking more likely for the
weekend and into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Grand and Battlement Mesas

When
August 1, 12:00 AM MST to August 3, 3:52 PM MST
Where
Grand and Battlement Mesas forecast zone
Crop damage
$5.0 million
Reported by
Park/Forest Service
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

The Currant Creek Fire started in late July due to unknown causes 5 miles northwest of Cedaredge, Colorado. The fire grew to 193 acres before it was contained in early August. The estimated final cost was $5 million.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204449.